WHO: Avoid taking ibuprofen when you have COVID-19 symptoms

Photo from: unsplash.com On Tuesday, the World Health Organization (WHO), recommended that people who are experiencing the symptoms of the novel coronavirus disease (COVID-19) must avoid taking ibuprofen after French officials warn that anti-inflammatory medicine seems to worsen the effects of the virus. French Health Minister Olivier Veran released this warning after a recent study […]

The post WHO: Avoid taking ibuprofen when you have COVID-19 symptoms appeared first on When In Manila.

who avoid taking ibuprofen when you have covid 19 symptoms - WHO: Avoid taking ibuprofen when you have COVID-19 symptoms

coronavirus ibuprofen 1024x683 - WHO: Avoid taking ibuprofen when you have COVID-19 symptoms

Photo from: unsplash.com

On Tuesday, the World Health Organization (WHO), recommended that people who are experiencing the symptoms of the novel coronavirus disease (COVID-19) must avoid taking ibuprofen after French officials warn that anti-inflammatory medicine seems to worsen the effects of the virus.

French Health Minister Olivier Veran released this warning after a recent study in The Lancet medical journal hypothesized that an enzyme boosted by anti-inflammatory drugs such as ibuprofen could facilitate and worsen COVID-19 infections.

When asked about further details of the study, WHO spokesman Christian Lindmeier said to reporters in Geneva that the UN health agency’s experts were “looking into this to give further guidance.”

“In the meantime, we recommend using rather paracetamol, and do not use ibuprofen as a self-medication. That’s important,” he said.

However, he also said that if ibuprofen had been “prescribed by the healthcare professionals, then, of course, that’s up to them.”

His comments came after Veran sent a tweet cautioning that the use of ibuprofen and similar anti-inflammatory drugs could be “an aggravating factor” in COVID-19 infections.

“In the case of fever, take paracetamol,” he wrote.

The French minister emphasized that patients who are already being treated with anti-inflammatory drugs should ask for advice from their doctor.

Paracetamol must be taken strictly according to the recommended dose because too much of it can damage the liver.

Even before the pandemic, French authorities have already sent out warnings over serious “infectious complications” linked to the use of ibuprofen, which is sold under various brands like Nurofen and Advil, and other anti-inflammatory drugs.

“Consumer safety is our number one priority,” the spokesperson said, stressing that “Ibuprofen is a well-established medicine that has been used safely as a self-care fever and pain reducer, including in viral illnesses, for more than 30 years.”

“We do not currently believe there is any proven scientific evidence linking over-the-counter use of ibuprofen to the aggravation of COVID-19,” the statement said.

Anything to add to this story? Share your thoughts with us.


Do you have a story for the WhenInManila.com Team? Email us at story.wheninmanila@gmail.com or send us a direct message at WhenInManila.com Facebook Page. Interact with the team and join the WhenInManila.com Community at WIM Squad!

The post WHO: Avoid taking ibuprofen when you have COVID-19 symptoms appeared first on When In Manila.

Leave a comment

* - Required fields